Texas, 2012

Flash Flooding in Texas, February 4 to 5, 2012

February 4 to 5, 2012 · NWS CRP · 2 events in 2 counties and zones

Strong thunderstorms developed behind a cold front that moved through the area earlier in the day on February 4th. Heavy rainfall occurred over portions of the Coastal Bend with the area receiving 2 to 3 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Strong thunderstorms developed behind a cold front that moved through the area earlier in the day on February 4th. Heavy rainfall occurred over portions of the Coastal Bend with the area receiving 2 to 3 inches of rain. An area from northern Jim Wells County into the extreme northwest portion of Nueces County received 6 to 7 inches of rain during the evening hours of February 4th and early morning hours of February 5th. This caused isolated incidents of flooding on roadways in Jim Wells and Nueces Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 4, 6:43 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 4, 6:43 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
643 PM CST SAT FEB 4 2012

.DISCUSSION...SYNOPTIC SCALE ASCENT QUICKLY INCREASING THIS
EVENING ACROSS THE BRUSH COUNTRY AND RIO GRANDE PLAINS...AND
ELEVATED CONVECTION HAS DEVELOPED AND IS INCREASING IN COVERAGE.
SEEING SOME EMBEDDED THUNDER WITH A FEW STRONGER STORMS ACROSS THE
BRUSH COUNTRY. THE ASCENT WILL SPREAD EAST AND NORTHEAST
OVERNIGHT. SENT UPDATE TO INCREASE POPS TO LIKELY ACROSS THE
BRUSH COUNTRY THIS EVENING...AND LIKELY FOR THE COASTAL BEND AND
VICTORIA CROSSROADS OVERNIGHT AND SUNDAY MORNING. ALSO ADDED A
CHANCE OF THUNDER INTO THE FORECAST. INCREASED QPF AMOUNTS
SLIGHTLY...AS SOME OF THE HEAVIER SHOWERS ARE PUTTING DOWN
ISOLATED AMOUNTS OF 1/2 TO 1 INCH.

&&

.AVIATION...EXPECT PREDOMINATE MVFR CEILINGS DURING THE TAF
PERIOD. ALTHOUGH ISOLATED THUNDERSTORMS CURRENTLY EXIST OVER
PORTIONS OF THE REGION...ANTICIPATE THAT THE GREATEST CHANCE FOR MVFR
VISIBILITIES IN SHOWER OR THUNDERSTORM ACTIVITY TO OCCUR BETWEEN
06Z AND 18Z SUNDAY. SFC GENERALLY WEAK TO MODERATE NORTH WIND WILL
PERSIST.

&&

PREV DISCUSSION... /ISSUED 330 PM CST SAT FEB 4 2012/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...ONCE AGAIN AN
UNDER-PERFORMING COLD FRONT MOVED THROUGH THE AREA. MEAGER RAINFALL
TOTALS AT BEST FOR MOST LOCATIONS. THIS HAS LED TO DECREASED
CONFIDENCE IN FURTHER RAIN CHANCES THIS EVENING AND TOMORROW.
WHILE WE WILL SEE ISENTROPIC UPGLIDE...WITH GOOD MOISTURE IN THE
1000-700 LAYER...JUST NOT CONVINCED WE WILL REALIZE THE COVERAGE
OF PRECIP YOU WOULD TYPICALLY EXPECT. HAVE DECREASED POPS AND QPF
SLIGHTLY AS A RESULT. STILL THINK WE'LL SEE AREAS OF RAIN
TOMORROW...MAINLY BEFORE 6PM. BY TOMORROW NIGHT RAIN CHANCES
DECREASE SIGNIFICANTLY. AS FOR TEMPERATURES...MUCH OF THE AREA
DECREASED INTO THE 50S BEHIND THE FRONT AND WITH A THICK CLOUD
COVER HAVE HAD TROUBLE RECOVERING. DESPITE CONTINUED CLOUD COVER
OVER NIGHT SHOULD SEE TEMPS DROP INTO THE UPPER 40S FOR MOST
LOCATIONS. WITH CONTINUED CAA INTO THE AREA TOMORROW WILL NOT SEE
MUCH OF A WARMUP...HAVE TEMPS RIGHT AROUND 50 FOR HIGHS MOST AREAS
ON SUNDAY...WITH LOWER 50S FAR EAST AND FAR WEST THIS IS EVEN A
DEGREE OR TWO HIGHER THAN MUCH OF THE MOS GUIDANCE. CLOUDS WILL
CONTINUE SUNDAY NIGHT KEEPING TEMPERATURES FROM DROPPING TOO
FAR...EXPECT LOWS IN THE MID 4OS.

LONG TERM (MONDAY THROUGH FRIDAY)...CLOUDY AND COOL CONDITIONS WILL
START THE WORK WEEK AS SFC HIGH PRESSURE REMAINS OVER SOUTH TEXAS
AND MOIST SWLY FLOW PERSISTS AND MID-UPPER LEVELS.  A STREAM OF MID
LVL S/W WILL MOVE OVERHEAD TUE-WED RESULTING IN ISENTROPIC LIFT AND
LIGHT RAIN REDEVELOPING OVER THE FORECAST AREA. THE LONG WAVE
PATTERN BUCKLES BY LATE WEEK ALLOWING A DEEP POS-TILT TROUGH TO DROP
INTO WEST CENTRAL MEXICO. DEEP LAYER MOISTURE IS PROGGED TO INCREASE
OVER TEXAS THURSDAY IN ADVANCE OF THIS TROUGH WITH SEVERAL LEADING
S/W'S MOVE ACROSS THE STATE AS WELL. THIS WILL RESULT IN A CHANCE OF
SHOWERS AND ISOLATED THUNDERSTORMS THURSDAY. CLOUDS AND A SLIGHT
CHANCE OF RAIN WILL REMAIN IN THE FORECAST THROUGH NEXT WEEKEND AS
THE UPPER TROUGH FILLS AND GRADUALLY MOVES OVER OUR REGION.
TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE
FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    49  50  44  60  45  /  60  60  40  10  10
VICTORIA          47  50  43  59  42  /  50  60  20  10  10
LAREDO            50  53  46  60  45  /  50  50  10  10  10
ALICE             49  50  43  59  42  /  70  60  30  10  10
ROCKPORT          48  51  44  60  49  /  60  60  40  10  10
COTULLA           48  52  42  59  42  /  40  50  10  10  10
KINGSVILLE        49  50  43  59  44  /  60  60  40  10  10
NAVY CORPUS       50  52  46  60  49  /  60  60  40  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST SUNDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT
     20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY TO PORT ARANSAS
     FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL NOON CST SUNDAY FOR THE FOLLOWING
     ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS.

     SMALL CRAFT ADVISORY UNTIL NOON CST SUNDAY FOR THE FOLLOWING
     ZONES: BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     O'CONNOR.

&&

JR/76...SHORT TERM
JR/76...LONG TERM
Hazardous weather outlook, Feb 4, 4:32 AM CST, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
432 AM CST SAT FEB 4 2012

TXZ229>234-239>247-042300-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
432 AM CST SAT FEB 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS SOUTH TEXAS TODAY AS A COLD FRONT MOVES THROUGH THE
AREA. A FEW OF THE THUNDERSTORMS COULD BECOME STRONG PRODUCING
WIND GUSTS OF 40 TO 50 MPH...OCCASIONAL LIGHTNING AND BRIEF HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS ARE LIKELY ON SUNDAY WITH ISOLATED THUNDERSTORMS POSSIBLE.
HOWEVER...NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GMZ230-235-250-255-270-275-042300-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
432 AM CST SAT FEB 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL LINGER ALONG THE COAST EARLY THIS MORNING
REDUCING VISIBILITIES TO LESS THAN 1 MILE AT TIMES. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE COASTAL
WATERS AS A COLD FRONT ENTERS THE AREA THIS AFTERNOON. SOME OF
THE THUNDERSTORMS WILL BE CAPABLE OF WIND GUSTS TO 35 KNOTS...HEAVY
RAIN REDUCING VISIBILITIES TO LESS THAN 1 MILE AT TIMES...AND
OCCASIONAL CLOUD TO SURFACE LIGHTNING. NORTH WINDS WILL INCREASE
TO SMALL CRAFT ADVISORY LEVELS THIS EVENING BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORY CONDITIONS CAN BE EXPECTED SUNDAY IN THE
WAKE OF THE COLD FRONT AND AGAIN BY MID WEEK.

TMT/TE

In the hours before

Special weather statement, Feb 4, 6:09 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
609 PM CST SAT FEB 4 2012

TXZ230-240-050100-
DUVAL-MCMULLEN-
609 PM CST SAT FEB 4 2012

...A STRONG THUNDERSTORM WAS AFFECTING DUVAL AND MCMULLEN COUNTIES...

AT 604 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF FREER...MOVING NORTHEAST AT
20 MPH.

THIS STORM WILL BE NEAR...
  SEVEN SISTERS BY 635 PM CST.
  LOMA ALTA BY 645 PM CST.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

87

The radar

The Corpus Christi radar (KCRP), 51 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Jim Wells

When
February 4, 9:30 PM CST to 10:30 PM CST
Where
Jim Wells County, 5.27 mi SSE of Orange Grove Naf to 1.1 mi SSE of Orange Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.832, -98.031

Jim Wells County Sheriffs Office reported several roads in the northern part of the county with water over the roadways. A few roads south of Orange Grove were impassable due to high water.

Flash Flood, Nueces

When
February 5, 12:00 AM CST to 12:30 AM CST
Where
Nueces County, 7.74 mi NW of La Rose to 0.74 mi NNW of Banquete
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.946, -97.833

Heavy rain caused street flooding in the central and northwest portions of the city of Corpus Christi. Some roads in rural northwest part of Nueces County had water over the roadways.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367452, 367453.